Michigan, 2021Winter Weather in Michigan, November 12 to 13, 2021
November 12 to 13, 2021 · NWS MQT · 1 event in 1 county or zone
From the 12th into the 13th, moderate lake enhanced snow developed in the Ironwood area on the backside of a low pressure system moving through the Upper Great Lakes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From the 12th into the 13th, moderate lake enhanced snow developed in the Ironwood area on the backside of a low pressure system moving through the Upper Great Lakes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 12, 11:43 AM CST, 17 minutes earlier.
Area forecast discussion, Nov 12, 11:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1243 PM EST Fri Nov 12 2021
.SHORT TERM...(Today and tonight)
Issued at 429 AM EST FRI NOV 12 2021
A deep 500 mb closed low over Wisconsin and a weakening 995 mb low
west of Duluth slowly shift east-northeast toward James Bay today.
Most of our CWA is currently in the dry slot, but a negatively
tilted shortwave trough on the southeastern edge of the closed low
produced a line of thunderstorms over Lake Michigan at 06z this
morning. The threat of thunderstorms is expected to stay east of
our CWA this morning, but a few briefly heavy showers are possible
across the east. The dominant p-type is rain this morning, but
snow may mix in as temperatures continue cooling overnight. Above
freezing wet bulb temperatures should prevent any accumulation,
but briefly heavy precip rates may allow for some slushy
accumulation on elevated surfaces away from the lakeshores.
By midday the occluded surface low weakens into a remnant surface
trough that gradually shifts east of our CWA this evening. Gusty
north/northwest winds spread west-to-east across our area behind the
surface trough. Cold air advection associated with these N/NW winds
cools 850 mb temperatures to about -8C resulting in lake-850mb delta-
Ts between 14 and 18C. Lake induced instability combined with deep
saturation associated with the decaying deformation zone results in
a period of lake enhanced snowfall spreading west-to-east across the
area. Embedded lake effect banding features also appear likely,
especially downwind of Lake Nipigon.
.LONG TERM...(Saturday through Thursday)
Issued at 347 AM EST FRI NOV 12 2021
The long-term forecast period starts off with Upper Michigan still
entrenched under the influence of a trough with its center
lingering near James Bay. Cold air still spilling into the Upper
Great Lakes on Saturday will leave the door wide open for LES/R
within the NNW-NW wind belts, anticipated to be primarily S rather
than R. Accumulations will therefore be possible within these belt
regions, most notably in the higher terrain locations and
near the Marquette County border well into Alger County.
On Saturday night, organizing low pressure with a shortwave lobe
ejecting out of Canada will provide the opportunity for additional
precip chances in the U.P. not directly associated with LE
activity. This low will scoot past to the south on Sunday, with
its center forecast to evade the U.P., rounding its way through
the center of the Great Lakes region. Simultaneously amplifying
upper trough axis overhead will provide additional LES/R chances
into the start of next week. By late Monday into early Tuesday,
the LE machine looks to get cut off as upper ridging pays a visit,
but a vort max riding the top edge of its periphery keeps some PoP
chances mentioned in the forecast. The next deep low/trough
marches in by mid-week, keeping at least low-end PoPs through the
duration of this forecast period.
Temperatures will run on the cooler side of normal this weekend as
850mb temps drop to near -9 to -10 Celsius. The aforementioned
ridge makes its presence known with temps rebounding to near to
slightly above normal early to mid-week. The coolest highs will
rival each other on Saturday and then again next Thursday, with
widespread 40s returning Tuesday and Wednesday. Lows will
generally be in the teens and 20s (warmer along the lakeshores)
except for Tuesday night into Wednesday morning, as some lows look
to struggle to drop below the freezing mark, particularly in the
south-central and east.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1243 PM EST FRI NOV 12 2021
As low pressure over Upper Michigan this afternoon lifts
northeastward into northern Ontario tonight, cold air wrapping
around it will bring lake effect snow showers into all of the
terminals. They should arrive at IWD and CMX about 2-4 hours from
now. At SAW, they will hold off until later tonight. These snow
showers will be accompanied by vis that is predominantly IFR and
cigs that are predominantly low-end MVFR. However there could be
occasional LIFR periods, especially at IWD this evening. Snow
showers will gradually taper off Saturday morning but MVFR cigs will
persist through the end of the TAF period.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 429 AM EST FRI NOV 12 2021
Northerly gales are possible across the west half of Lake Superior
Friday evening into Saturday morning. 20 to 25 knot winds with a few
gale force gusts are possible across eastern Lake Superior during
the day on Saturday. Northerly winds of 20 knots persist through
Sunday before weakening below 20 knots Sunday night into Tuesday
morning. Southerly winds increase to 20 knots on Tuesday and remain
elevated through Thursday while veering westerly.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 7 PM EST /6 PM CST/ this evening to 8 AM EST
/7 AM CST/ Saturday for LSZ162-240>244-263-264.
Lake Michigan...
None.
&&
SHORT TERM...EK
LONG TERM...lg
AVIATION...RJC
MARINE...EKHazardous weather outlook, Nov 12, 4:31 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
531 AM EST Fri Nov 12 2021
MIZ001>007-009>014-084-085-131045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
531 AM EST Fri Nov 12 2021 /431 AM CST Fri Nov 12 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Lake-effect snow showers in the north-northwest wind belts
tonight will result in a few inches of accumulation, especially at
higher elevations. Motorists should anticipate areas of
unfavorable driving conditions as a result and exercise caution.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Ongoing lake-effect snow showers in the northwest wind belts on
Saturday will produce additional accumulations, especially in the
east near Lake Superior. Additional snow accumulations will be
possible into Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LSZ162-240>251-263>267-131045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
531 AM EST Fri Nov 12 2021 /431 AM CST Fri Nov 12 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
North-northwest gale force gusts up to 40 knots and waves 7 to 10
feet will be possible tonight, primarily in the central and west.
See the latest Marine Weather Message and Open Lake Forecast for
additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
North-northwest gale force gusts up to 40 knots and waves 7 to 10
feet will be possible into early Saturday, primarily in the
central and west. See the latest Marine Weather Message and Open
Lake Forecast for additional information.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LMZ221-248-250-131045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
531 AM EST Fri Nov 12 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
lg
Winter Weather, Gogebic
- When
- November 12, 12:00 PM CST to November 13, 1:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Social Media
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A public report from the Ironwood area measured 7.1 inches of lake enhanced snow in 24 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Washington, November 12 to 19, 20211 death · 1 injured · $55 million · 8 events
- Flooding and High Wind in Massachusetts, November 12, 2021$82,000 · 56 kt wind · 24 events
- Strong Wind in Vermont, November 12, 2021$80,000 · 5 events
- Tornado and Flood in New York, November 12, 2021$17,000 · EF1 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 12, 202112 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 12, 202161 kt wind · 8 events
- Flood and High Wind in Rhode Island, November 12, 2021$9,000 · 58 kt wind · 7 events
- Dense Fog in California, November 12 to 13, 20217 events
- High Wind in Wyoming, November 12 to 13, 202171 kt wind · 7 events
- Damaging Winds in New York, November 12, 2021$10,000 · 50 kt wind · 6 events
- Dense Fog in California, November 12, 20216 events
- High Wind in Kansas, November 12, 2021$12,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991309.